FDA Patient Safety News: Show #14, April 2003

Home Use Glycated Hemoglobin Test for Diabetics

In another Talk Paper, FDA announced that a test for glycated hemoglobin is now available over-the-counter for home use by diabetic patients. The test, A1c Now, is manufactured by Metrika, Inc., and was previously available only by prescription.

Glycated hemoglobin is produced in the body when glucose interacts with hemoglobin. Blood levels of this substance are an indicator of long-term glucose levels in the body, and so it's important for diabetic patients to be tested for it every three to four months. In the past, patients generally had to go to a medical facility to have the test done. The new test offers the convenience of immediate results in the patient's home, which may help motivate patients to be tested on schedule.

To perform the test, the patient takes a fingerstick blood sample and places it in the single-use monitor that comes with the kit. The results are displayed in eight minutes.

FDA cleared the test for non-prescription use based on a clinical study in which nearly 300 patients used the test without supervision, and achieved test results comparable to those of medical professionals.

Additional Information:

New Device Clearance: Metrika A1cNow® for Home Use - K022661.
http://www.fda.gov/MedicalDevices/ProductsandMedicalProcedures/DeviceApprovalsandClearances/Recently-ApprovedDevices/ucm082921.htm


Incompatible Pacing Connectors

Several years ago, FDA received a number of reports of patients being electrocuted when the electrode lead wires or patient cables attached to their bodies were accidentally inserted into live electrical outlets. To protect patients from these kinds of mix-ups, FDA required that lead wires and cables be protected or shrouded so they can't be inadvertently plugged into electrical outlets. But sometimes solving one problem can create the potential for a different problem.

There was a case described in a recent FDA article in the journal Nursing 2002, where a patient in the ICU had a temporary transvenous pacing catheter inserted. A problem arose when the catheter pin design was incompatible with the pacer adapter, so staff members couldn't connect it to the pulse generator and pacing was delayed for the patient. We've received other reports of equipment incompatibility or of difficulty in maintaining the connection between a temporary pacing lead and the pacing generator.

The main reason for the problem is that there are different connector designs used in temporary pacing systems. They're made by different manufacturers, and they may not be compatible. So when you assemble a temporary system with components from more than one manufacturer, they may not fit properly.

The solution is to take an inventory of your facility's temporary pacing equipment and identify the type of connector design. Make sure ahead of time that all pacing components are compatible and fit properly. Remove and replace any incompatible components. Ask the manufacturer of your pacing system if it requires adapters and be sure to get the right one if it does. By doing those things, you'll prevent delays in pacing therapy.

Additional Information:

Electrode Lead Wires and Patient Cables.
http://www.fda.gov/MedicalDevices/DeviceRegulationandGuidance/ComplianceActivities/ucm128273.htm


New Fact Sheet on Preventing Medical Errors in Children

The American Academy of Pediatrics and the Agency for Healthcare Research and Quality have announced a partnership to help avoid medical errors in children. They have published a new Fact Sheet for parents called 20 Tips to Help Prevent Medical Errors in Children.

The fact sheet explains that medical errors can occur in the hospital, doctors' offices and even in patients' homes, and that the kinds of errors range from diagnostic issues to surgery to medications. It urges parents to be involved in their child's health care, and to act as an advocate for their child, speaking up if there are questions or concerns. It goes on to suggest specific ways to do this.

Additional Information:

20 Tips to Help Prevent Medical Errors in Children. Patient Fact Sheet. AHRQ Publication No. 02-P034, September 2002. Agency for Healthcare Research and Quality, Rockville, MD.
http://www.ahrq.gov/consumer/20tipkid.htm


Caution on Drug Names that End in “L”

The Institute for Safe Medication Practices recently cautioned about writing drug names that end in the letter “L.” ISMP reported on two overdoses that occurred because a lower case “L” was the last letter in a drug's name and it was misread as the number 1.

In the first case, an order for Tegretol 300 mg was misinterpreted as 1300 mg. The letter “L” at the end of Tegretol had been written very close to the 300 on the patient's transfer order form. When a nurse transcribed this medication onto a hospital order form, she misread the dose and wrote an order for Tegretol 1300 mg. The pharmacist who processed the order wasn't familiar with the medication and the pharmacy computer system did not alert him that the dose exceeded safe limits. The patient received only one dose in error before a clinical pharmacist caught the mistake. Fortunately, the patient's Tegretol level had been low, so the dose made him lethargic, but not seriously toxic.

In the other case, a nurse misread an order for Amaryl 2 mg as 12 mg, because, again, there wasn't enough space between the last letter in the drug name and the numerical dose. But in this case, the pharmacist caught the error before it reached the patient because the profile on the automated dispensing cabinet stated the dose correctly.

Adequate spacing between the drug name and the dose is also crucial on medication history forms, preprinted order forms, and electronic formats such as the pharmacy computer, computer-generated medication administration records, and computerized order entry systems.

Additional Information:

ISMP Medication Safety Alert: October 30, 2002.
http://www.ismp.org/MSAarticles/Calendar/Oct02.htm#Oct30


Caution on Fetal Ultrasound for Non-Medical Reasons

For some time now, certain firms have been offering expectant parents ultrasound videos of their unborn child. The idea is to have a video that shows your baby before it's born, and keep it alongside videos and snapshots of the child later in life. Your pregnant patients may ask you if this is a good idea. After all, it sounds like harmless fun.

But there's a problem: these procedures could carry some risk. Ultrasound is a form of energy, and even at the low levels used in imaging procedures, it can produce physical effects in tissue, such as mechanical vibrations and a slight rise in temperature. We should stress that ultrasound has been used in obstetrics for many years, and to date there's no evidence that these effects are harmful to the fetus.

So the fact that these effects exist means that we can't assume prenatal ultrasound procedures are completely innocuous. When the ultrasound procedure is performed by a qualified clinician to check for such things as fetal age, positioning or abnormalities, the medical benefit far outweighs the risk, if any. But fetuses should not be exposed to ultrasound energy simply to have a video. If your patients ask about whether they should get one of these so-called “keepsake videos,” you should advise them that it's not a wise decision.

Additional Information:

CDRH Consumer Information - Fetal Keepsake Videos.
http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm095508.htm



FDA Patient Safety News is available at www.fda.gov/psn